Who Remembers When C. Diff was Pseudomembranous Colitis?

Pseudomembranous colitis is the description of the appearance of the colon on endoscopic
examination of the toxic colitis caused by Clostridium difficile, often referred to as C. diff.  The Clostridium difficile organism is an anaerobic bacterium that can produce a toxin that damages the colon, leading to a type of colitis that is characterized by a pseudo-membrane on the lining of the colon.  It has a typical appearance on endoscopic evaluation that an experienced endoscopist usually recognizes at pseudomembranous colitis, and can be confirmed by pathology on biopsy.

In recent years C. diff has become an increasingly important pathogen because of an increase rate of infection not only in hospital and nursing home settings but also in our community.  C. diff infection usually, though not always, is a complication of antibiotic therapy.  It is felt that the normal colon bacterial flora is altered by use of antibiotics, allowing the C. diff organism to proliferate and produce large quantities of the toxin that leads to the illness that is sometimes called pseudomembranous colitis.   The C. diff organism has also become increasingly resistant to traditional therapy by developing antibiotic resistance itself.  The C. diff organism is a member of the type of bacteria that can be passed in the stool in a “spore” form that can survive harsh conditions and for prolonged periods of time and then when ingested morph into the active replicative form and colonize the gut.  This allows it to be more contagious than many bacteria which cannot survive prolonged periods of dryness, lack of nutrients or high temperatures.

Now with simpler, less invasive tests for the C. diff toxin available the diagnosis of C. diff colitis can be made without endoscopy and biopsy of the pseudomembranous colitis lesions.  In any hospitalized patient with diarrhea, and any office patient with an antibiotic associated diarrhea that seems unusually severe, is associated with bloody stools, abdominal pain, or fever and malaise C. diff toxin testing is often performed and the diagnosis made.

Treatment of pseudomembranous colitis has changed over the years also.  For years oral vancomycin was the only known and proven therapy for C. diff colitis.  It was taken orally and although it is very poorly absorbed from the bowel, it worked on the C. diff in the colon by its presence in the bowel lumen.  In the 1990’s metronidazole was found to be very effective in treating C. diff and became popular because of its greatly reduced price vs. oral vancomycin and because of its ready availability, high efficacy, and lack of serious metronidazole side effects most of the time.  In recent years we have been seeing a perfect storm of issues with C. diff. It seems that the organism is more prevalent, possibly more virulent than in the past, and has developed its own antibiotic resistance.  C. diff organisms resistant to therapy with both metronidazole and oral vancomycin is becoming fairly commonplace, and recurrent and refractory cases of C. diff, especially in the elderly and infirm hospitalized patients can be fatal.

C. diff and pseudomembranous colitis can occur after essentially any antibiotic regimen in any patient. This is a great reminder that the attitude of “catch it early” and “the worst that will happen from unnecessary antibiotic therapy is that it just won’t help” are naïve and factually incorrect attitudes.  As physicians we spend a great deal of time trying to convince patients that they likely have self-limited viral illnesses and that antibiotic treatment won’t help.   In the back of my mind is trying to avoid unnecessary exposure to the risks of infection with the superbugs in the community, with C. diff and pseudomembranous colitis at the top of the list of risks of taking antibiotics.

Stay tuned for a post in the next few weeks on C. diff and MRSA in a discussion of mechanisms of antibiotic resistance and the resilience of microbes.

While you’re here be sure to follow @DoctorPullen on Twitter and  subscribe (at the right) so you don’t miss a post  and get the between-post  random thoughts, new ideas as they happen.

 

2 Responses to Who Remembers When C. Diff was Pseudomembranous Colitis?

  1. c k: If you really have C diff, it probably won’t matter that you changed meds early. Many time the loose stools with antibiotics are not C diff. Time will help you know if you should seek testing for C. diff. DrP.

  2. my dentist put me on clindamycin cause he didnt like how the ER put me on penicillin VK. i should have just stuck with the penicillin it seems – from everything im reading. and i JUST got a loose stool so im stopping the clindamycin and im going to start on the penicillin again.

    its cause i had an abscess rupture in my gums and create an infection. my jaw swelled up like a balloon.

    will this early detection and cessation really help out a lot IF i have pseudomembranous colitus?

Leave a reply